... regulated before she was sent home. Since to is time she is so weak she falls alot, her legs and feet are cold while her upper body sweats. Her vision is blurry, she gets dizzy, and when she stands up her BP drops to nothing, like 87/43 (example) Her doctor has changed BP meds 10 times at least since. She takes 12.5 mg spirolactone, 20 mg furosemide, 12.5 mg coreg, and night time she takes amitriptyline 25 mg (for rest/sleep) and namenda 10mg/morning and night for memory. And pravastin for chlosterol. So far we have been to ER's, heart Dr. Family Dr. Etc. No one has found the problem. She's had stress test, echgrams, CT scan, kidney blockage test. Anyone with suggestions?? Please help!!
Have they checked her ejection fraction? Has she been having low heart rate or irregular heart rate? I would think about cutting the amitriptyline out. According to the literature: Patients with cardiovascular disorders should be watched closely. Tricyclic antidepressant drugs, including Amitriptyline hydrochloride, particularly when given in high doses, have been reported to produce arrhythmias, sinus tachycardia, and prolongation of the conduction time. Myocardial infarction and stroke have been reported with drugs of this class. Geriatric patients are particularly sensitive to the anticholinergic side effects of tricyclic antidepressants including Amitriptyline hydrochloride. Peripheral anticholinergic effects include tachycardia (rapid heart rate), urinary retention, constipation, dry mouth, blurred vision, and exacerbation of narrow-angle glaucoma. Central nervous system anticholinergic effects include cognitive impairment, psychomotor slowing, confusion, sedation, and delirium. Elderly patients taking Amitriptyline hydrochloride may be at increased risk for falls. Elderly patients should be started on low doses of Amitriptyline hydrochloride and observed closely She is not on a particularly high dose but it still may be exacerbating problems-note the bit about increased falls. Note adverse reactions: (especially the fact that it can worsen orthostatic hypotension-a blood pressure drop upon standing)
Cardiovascular: Myocardial infarction; stroke; nonspecific ECG changes and changes in AV conduction; heart block; arrhythmias; hypotension, particularly orthostatic hypotension; syncope (fainting); hypertension; tachycardia; palpitation.
CNS and Neuromuscular: Coma; seizures; hallucinations; delusion; confusional states; disorientation; incoordination; ataxia (means walking like a drunk-wobbly and unbalanced); tremors; peripheral neuropathy; numbness, tingling and paresthesias of the extremities; extrapyramidal symptoms including abnormal involuntary movements and tardive dyskinesia; dysarthria; disturbed concentration; excitement; anxiety; insomnia; restlessness; nightmares; drowsiness; dizziness; weakness; fatigue; headache; syndrome of inappropriate ADH (antidiuretic hormone) secretion; tinnitus; alteration in EEG patterns.
Anticholinergic: Paralytic ileus; hyperpyrexia; urinary retention; dilatation of the urinary tract; constipation; blurred vision, disturbance of accommodation (accommodation is when your eyes adjust between close and far vision and vice versa), increased ocular pressure, mydriasis; dry mouth.
Allergic: Skin rash; urticaria; photosensitization; edema of face and tongue.
Hematologic: Bone marrow depression including agranulocytosis, leukopenia, thrombocytopenia; purpura; eosinophilia.
Gastrointestinal: Rarely hepatitis (including altered liver function and jaundice); nausea; epigastric distress; vomiting; anorexia; stomatitis; peculiar taste; diarrhea; parotid swelling; black tongue.
Endocrine: Testicular swelling and gynecomastia in the male; breast enlargement and galactorrhea in the female; increased or decreased libido; impotence; elevation and lowering of blood sugar levels.
Other: Alopecia; edema; weight gain or loss; urinary frequency; increased perspiration.
Body as a Whole: Lupus-like syndrome (migratory arthritis, positive ANA and rheumatoid factor).
Digestive: Hepatic failure, ageusia.
Postmarketing Adverse Events: A syndrome resembling neuroleptic malignant syndrome (NMS) has been very rarely reported after starting or increasing the dose of Amitriptyline hydrochloride, with and without concomitant medications known to cause NMS. Symptoms have included muscle rigidity, fever, mental status changes, diaphoresis, tachycardia, and tremor.
Very rare cases of serotonin syndrome (SS) have been reported with Amitriptyline hydrochloride in combination with other drugs that have a recognized association with SS.
Very rare cases of cardiomyopathy have been reported with Amitriptyline.
The amitriptyline is just for sleep and there are other safer medications to use. I would wean her off this stuff-as you can see-a lot of the issues she is having are listed as problems related to use of this drug. It popped out at me right away as a problem. If they have checked her blood work, electrolyte levels, CBC etc and they have tested her heart and it looks okay then it stands to reason that it could be a drug. I would look to the amitriptyline as the number one suspect. Hope this helps. It is difficult to be a caregiver to your parent. We are going through some of the same with my father. His mind is deteriorating faster than his body. It is very difficult. I feel for you. Hope for all the best for your mother and yourself and remember to be sure to take care of YOU too. You cant be a good caregiver if you dont take care of yourself first (and that means getting respite time away from being a caregiver when you need to, so it doesnt lead to burn out and take a toll on your own health!!)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Oct 2009 • 3 answers
Posted 25 Sep 2010 • 1 answer
Posted 13 Dec 2010 • 1 answer
Posted 5 Jan 2015 • 3 answers
Posted 22 Aug 2016 • 0 answers